New Jersey, 2018Flash Flooding and Flood in New Jersey, August 4, 2018
August 4, 2018 · NWS OKX · 8 events in 3 counties and zones
A developing area of low pressure along a surface trough helped produce heavy rainfall across parts of northeast New Jersey on the morning of August 4th that resulted in flash flooding. Rainfall amounts ranged from 1-3 inches in many places.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing area of low pressure along a surface trough helped produce heavy rainfall across parts of northeast New Jersey on the morning of August 4th that resulted in flash flooding. Rainfall amounts ranged from 1-3 inches in many places. Between the afternoon of August 3rd and the afternoon of August 4th, the Caldwell, NJ ASOS measured 2.75, and CoCoRaHS observers in Park Ridge and Hawthorne measured 2.90 and 2.95, respectively, with a CWOP station in Scotch Plains reporting 2.42.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 5:15 AM EST, 45 minutes earlier.
Area forecast discussion, Aug 4, 5:15 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
615 AM EDT Sat Aug 4 2018
.SYNOPSIS...
A surface trough moves across the area through tonight. Bermuda
high pressure will otherwise remain in place across the Western
Atlantic into early next week. A cold front approaches for the
middle of next week, slowly making its way across the region
Wednesday night into Thursday. The front may linger just
offshore during the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast on track this morning. Flash flood watch remains in
effect through midday Saturday for NE NJ, Lower Hudson Valley,
and NYC and through the afternoon for southern CT and Long
Island.
Wave of low pressure continues to develop along a surface trough
axis just to our west early this morning. Widespread showers and
embedded thunderstorms are occurring along along this zone with some
enhanced activity with the wave of low pressure across Maryland and
eastern PA.
The main challenge for the morning is overall coverage of showers
and thunderstorms. Activity should become widespread from west to
east through the morning, with potential for locally heavy downpours
and the threat for localized flash flooding. Training of heavier
showers/storms has been occurring to the southwest across eastern PA
and will need to watch for the same trend as this activity moves
into the CWA this morning. Any training heavy showers or storms will
pose the greatest threat for flash flooding.
High resolution models offer differing solutions on where the
training cells will occur, with run to run differences on the HRRR.
Deep moisture, upper level support from a shortwave trough, and the
region lying near a 70-80 kt upper jet entrance support the
potential across the entire area as the surface trough moves into
the region.
Deep layer shear is not overly impressive. However, marginal surface
based instability, low lcl's, and locally enhanced low- level
helicity/shear ahead of the approaching surface trough/low pressure
wave poses a threat for isolated strong rotating storms. Gusty winds
are also possible in any of the stronger cells.
The shortwave flattens by this afternoon with the best support
shifting east. The surface trough will likely stall over the area
with possibility of showers and storms into the afternoon,
especially across Long Island and southern Connecticut.
Temperatures initially will stay in the upper 70s due to precip and
clouds, but should see enough clearing for temperatures to get into
the middle 80s from NYC on west. Further east, temperatures may only
reach the low 80s.
There is a moderate risk for the development of rip currents at the
Atlantic ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The surface trough moves offshore tonight with Bermuda high pressure
building back over the area for Sunday. There will not be much
change to the air mass with dew points only lowering into the upper
60s and low 70s on Sunday. Middle and upper level ridging builds
over the area Sunday with 850 mb temperatures approaching 18C.
High temperatures in urban NE NJ and NYC will reach the lower 90s
with upper 80s expected elsewhere. Heat indices in the afternoon
should end up around 95. If dew points do not lower into the upper
60s to near 70, then the heat index could be a bit higher. Sunday
looks marginal and with uncertainty on how much the dew points mix
out, have elected to hold off a heat advisory for NE NJ and NYC at
this time.
There is a low risk for the development of rip currents at the
Atlantic ocean beaches on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Bermuda high returns remains in control on Monday with upper
ridging overhead. The ridge moves offshore Monday night into
Tuesday with the approach of the next shortwave trough. This
trough may then linger across the northeast for the remainder of
the week.
Highs on Monday will be a few degrees higher than on Sunday
which should push heat indices to around 95-97. Highs on Tuesday
may end up in the upper 80s to near 90 with heat indices
similar to Monday due to higher dew points in the low 70s.
Chances of showers and thunderstorms return Tuesday through the rest
of the forecast going through Friday. Bermuda high pressure will
gradually weaken and give way to an approaching trough of low
pressure from the west. This will have an associated cold front that
will slowly approach. The front slowly moves across Wednesday
night into Thursday. The chances of showers and thunderstorms
remain through Thursday.
Not expecting any day to be a washout, just periodic showers and
thunderstorms. The extra clouds and rain will make for cooler
daytime highs which are forecast to be more in the mid 80s for mid
to late next week.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
A trough of low pressure moves across the terminals this morning
into this afternoon, producing numerous showers and scattered
thunderstorms.
Generally MVFR ceilings developing, but the eastern terminals
(KISP and KGON) may see a period of IFR ceilings. In addition,
heavy downpours will likely produce brief IFR conditions.
Conditions improve to VFR with the passage of the surface trough
late this morning through this afternoon.
Southerly winds veer around to the W-SW this afternoon, however,
it is possible winds veer even more to the W-NW. Gusts up to 20
kt possible at the coastal terminals this morning.
.OUTLOOK FOR 06Z SUNDAY THROUGH TUESDAY...
.Sunday through Monday...VFR.
.Tuesday...Chance of showers/tstms with MVFR or lower conds NW of
the NYC metros.
.Tuesday night and Wednesday...Chance of showers/tstms with MVFR or
lower conds.
&&
.MARINE...
Sub-SCA conditions are expected across the waters through the
weekend. With a weak pressure gradient in place, conditions stay
below SCA minimal criteria through the middle of the week.
&&
.HYDROLOGY...
Numerous showers and thunderstorms are expected to move across the
region through this afternoon. Areas of minor urban and poor
drainage flooding are likely, with localized flash flooding
possible with any training heavy shower and/or thunderstorm
activity. In addition, rapid rises and minor flooding of small
river and stream basins is possible across the NE NJ and Lower
Hudson River valley.
Showers or thunderstorms are possible during the middle to late week
and will be capable of producing heavy downpours that could cause
localized flooding.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 5 PM EDT this afternoon for CTZ005>012.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ078>081-
177-179.
Flash Flood Watch until noon EDT today for NYZ067>075-176-178.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...JM/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...JM/DS
AVIATION...DW
MARINE...JM/DS
HYDROLOGY...JM/DS
EQUIPMENT...Hazardous weather outlook, Aug 4, 2:13 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
313 AM EDT Sat Aug 4 2018
NJZ002-004-006-103>108-NYZ067>075-176-178-050715-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
313 AM EDT Sat Aug 4 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
An isolated strong to severe thunderstorm with damaging wind gusts or
even a weak tornado is possible through early Saturday afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NYZ078>081-177-179-050715-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
313 AM EDT Sat Aug 4 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
An isolated strong to severe thunderstorm with damaging wind gusts or
even a weak tornado is possible into this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ345-050715-
South Shore Bays from Jones Inlet through Shinnecock Bay-
313 AM EDT Sat Aug 4 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
An isolated strong to severe thunderstorm with gale to storm force
gusts or even a waterspout is possible into this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-350-353-355-050715-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
313 AM EDT Sat Aug 4 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
An isolated strong to severe thunderstorm with gale to storm force
gusts or even a waterspout is possible into this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Flash Flood, Bergen
- When
- August 4, 6:00 AM EST to 12:30 PM EST
- Where
- Bergen County, 0.35 mi ESE of Ridgewood to 0.38 mi ESE of Ridgewood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.998, -74.114
The Hohokus Brook at Ho-Ho-Kus rose above its flood stage of 3.0 feet at 7:00am EDT, crested at a height of 4.15 feet at 7:45am EDT, and fell back below flood stage at 1:30pm EDT.
Flash Flood, Bergen
- When
- August 4, 8:15 AM EST to 9:00 AM EST
- Where
- Bergen County, 0.72 mi NW of Woodcliff Lake to 0.68 mi NW of Woodcliff Lake
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.037, -74.040
The Pascack Brook at Park Ridge rose above its flood stage of 5.2 feet at 9:15am EDT, crested at a height of 5.29 feet at 9:30am EDT, and fell back below flood stage at 10:00am EDT.
Flash Flood, Union
- When
- August 4, 8:28 AM EST to 9:17 AM EST
- Where
- Union County, 1.75 mi SE of Berkeley Hgts to 1.75 mi S of Murray Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.654, -74.404
Flooding closed all westbound lanes of US Route 22 in Scotch Plains at the intersection with Bonnie Burn Road and Park Avenue.
Flash Flood, Union
- When
- August 4, 8:45 AM EST to 9:17 AM EST
- Where
- Union County, 0.91 mi NNW of New Providence to 0.78 mi NNW of New Providence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.712, -74.388
Both lanes of Division Avenue in Summit were closed due to flooding.
Flash Flood, Essex
- When
- August 4, 8:47 AM EST to 9:17 AM EST
- Where
- Essex County, 0.53 mi NW of Whiteoak Ridge to 0.81 mi NW of Whiteoak Ridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.755, -74.307
Old Short Hills Road was closed due to flooding in Millburn.
Flash Flood, Bergen
- When
- August 4, 9:00 AM EST to 11:00 AM EST
- Where
- Bergen County, 0.7 mi WNW of Westwood to 0.66 mi WNW of Westwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.985, -74.092
The Saddle River at Ridgewood rose above its flood stage of 5.0 feet at 10:00am EDT, crested at a height of 5.41 feet at 11:15am EDT, and fell back below flood stage at 12:00pm EDT.
Flash Flood, Bergen
- When
- August 4, 9:45 AM EST to 1:45 PM EST
- Where
- Bergen County, 0.64 mi SE of Hillsdale to 0.68 mi SE of Hillsdale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.993, -74.022
The Pascack Brook at Westwood rose above its flood stage of 5.0 feet at 10:45am EDT, crested at a height of 5.34 feet at 12:45pm EDT, and fell back below flood stage at 2:45pm EDT.
Flood, Bergen
- When
- August 4, 9:56 AM EST to 10:26 AM EST
- Where
- Bergen County, 0.42 mi SW of Hillsdale to 0.57 mi SW of Hillsdale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.996, -74.036
Broadway closed between Lake Street and Lawrence Street along the Westwood/Hillsdale town line. In addition, the Pascack Brook was over its banks in Hillsdale, with flooding near the Hillsdale train station and several nearby parking lots and streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Massachusetts, August 4, 20181 injured · $5.0 million · EF1 · 1 event
- Hail and Damaging Winds in Iowa, August 4 to 6, 2018$117,000 · 1 in hail · 50 events
- Flooding and Damaging Winds in Massachusetts, August 4 to 22, 2018$84,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Maryland, August 4 to 5, 2018$35,000 · 16 events
- Tornado and Hail in South Dakota, August 4 to 5, 2018EF0 · 21 events
- Damaging Winds in New York, August 4, 201850 kt wind · 18 events
- Dense Fog in Virginia, August 4, 20189 events
- Flooding and Damaging Winds in Ohio, August 4, 2018$5,000 · 66 kt wind · 7 events
- Flash Flooding in New Jersey, August 4, 20184 events
- Hail in North Dakota, August 4, 20181 in hail · 4 events
- Dense Fog in West Virginia, August 4, 20183 events
- Damaging Winds in Colorado, August 4, 201852 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775733, 775735, 775723, 775724, 775725, 775741, 775734, 775726.